Thunderstorm Wind, Todd
- When
- June 7, 7:54 PM CST
- Where
- Todd County, 10.98 mi SW of Parmelee
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.230, -101.200
A severe thunderstorm tracked across portions of western Todd County before weakening. The storm produced very strong wind gusts over 90 mph south and west of Parmalee.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm tracked across portions of western Todd County before weakening. The storm produced very strong wind gusts over 90 mph south and west of Parmalee.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 7, 4:57 PM CST, 2 hours 57 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 457 PM MDT Sun Jun 7 2020 .DISCUSSION...(This Evening Through Sunday) Issued at 135 PM MDT Sun Jun 7 2020 Upper trough remains to the west this afternoon producing fast southwesterly flow over the forecast area. A jet streak has rounded the base of the trough and is headed toward the forecast area from the southwest. A surface front is currently located from east of KMBG to east of KIEN. With dewpoints to the east of the front in the upper 50s to mid-60s and temperatures in the 90s the MLCAPE has risen to 2000-3000J/KG. CU field on the vis sat depicts this area well. So far convection to the east of the boundary has been limited due to an inversion around 650mb. Expect the inversion there will be overcome by late aftn as upper forcing increases with the approaching jet max. Supercells capable of large hail and damaging winds will be possible. While relatively high LCLs may limit potential, a few tornadoes cannot be ruled out. A severe thunderstorm watch has been issued for our south central SD zones. Observations over northeastern Wyoming show a very dry boundary layer due to southwesterly downslope flow. Dewpoints over much of northeastern Wyoming are only in the 30s, although temperatures there remain mostly in the mid to upper 70s. MLCAPE there is very low with somewhat higher readings around 500J/KG toward the WY/MT border. Any storms that do develop over the higher terrain and move into northeastern Wyoming will likely produce strong to severe gusts due to the relatively fast low and mid-level flow over the area. 19Z KUNR sounding shows relatively steep lapse rates capped by an inversion above 640mb. Dewpoints over the Black Hills are currently falling but with increasing upper lift, may see a few storms able to form over the hills this aftn and eve. The upper trough will remain to the west on Monday. While the surface front will be mainly to the east of the forecast area, a few storms may clip Todd and Tripp counties during the aftn and evening. Storms may also develop over northeastern Wyoming and southwestern South Dakota Monday afternoon and evening as another jet steak affects the region in the fast southwesterly flow aloft. Any precip would then spread eastward Monday night as the upper trough shifts eastward. Mainly dry weather is then expected through the rest of the week with warming temperatures as an upper ridge builds over the area. && .AVIATION...(For the 00Z TAFS Through 00Z Monday Evening) Issued At 455 PM MDT Sun Jun 7 2020 Isolated to scattered thunderstorms, some strong to severe, will continue until around 06Z. Mainly VFR conditions are expected through the period. The exception will be in or near any TSRA where local MVFR conditions may develop with the strongest storms. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...10 AVIATION...10
Hazardous Weather Outlook National Weather Service Rapid City SD 1001 AM MDT Sun Jun 7 2020 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-081300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 1001 AM MDT Sun Jun 7 2020 /1101 AM CDT Sun Jun 7 2020/ This Hazardous Weather Outlook is for western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a slight risk of severe thunderstorms this afternoon and evening, mainly between 300 pm and 900 pm. Golfball size hail or larger and 60 MPH wind gusts or greater will be the main threats. An isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Monday through Saturday Isolated thunderstorms are possible Monday and Tuesday, but organized severe thunderstorms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
711 PM MDT SUN JUN 07 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM NON-TSTM WND GST 15 SSE MISSION 43.10N 100.60W
06/07/2020 M66 MPH TODD SD MESONET
&&
CORRECTED EVENT
EVENT NUMBER UNR2001931
CALDERONPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
712 PM MDT SUN JUN 07 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM NON-TSTM WND GST 4 SSE WITTEN 43.39N 100.07W
06/07/2020 M51 MPH TRIPP SD MESONET
&&
CORRECTED EVENT
EVENT NUMBER UNR2001930
CALDERONSpecial Weather Statement
National Weather Service Rapid City SD
715 PM MDT Sun Jun 7 2020
SDZ028-WYZ057-058-080145-
Central Black Hills SD-Weston WY-Wyoming Black Hills WY-
715 PM MDT Sun Jun 7 2020
...STRONG THUNDERSTORM OVER WEST CENTRAL PENNINGTON AND NORTHEASTERN
WESTON COUNTIES...
At 715 PM MDT, Doppler radar was tracking a strong thunderstorm 3
miles southwest of Newcastle, moving northeast at 60 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Newcastle, Buckhorn, Four Corners, Moon, Deerfield, Mallo Camp and
Redbank Spring Campground.
LAT...LON 4369 10423 4382 10440 4418 10410 4415 10405
4414 10405 4414 10403 4399 10378 4385 10400
4385 10405 4381 10405
TIME...MOT...LOC 0115Z 224DEG 51KT 4381 10425
BunkersPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
728 PM MDT SUN JUN 07 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 7 N MIDLAND 44.17N 101.17W
06/07/2020 E1.75 INCH HAAKON SD PUBLIC
&&
EVENT NUMBER UNR2001939
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
733 PM MDT SUN JUN 07 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 11 S HARRINGTON 43.01N 101.25W
06/07/2020 E1.00 INCH BENNETT SD PUBLIC
&&
EVENT NUMBER UNR2001940
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
743 PM MDT SUN JUN 07 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM NON-TSTM WND GST 15 SSE MISSION 43.10N 100.60W
06/07/2020 M55 MPH TODD SD MESONET
0735 PM NON-TSTM WND GST 5 NNW DWTN GILLETTE 44.34N 105.54W
06/07/2020 M52 MPH CAMPBELL WY ASOS
&&
EVENT NUMBER UNR2001941
EVENT NUMBER UNR2001942
CALDERONThe North Platte radar (KLNX), 150 km away, was scanning. The volume nearest the first event began at 01:52 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 893659, 893660.